Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 122, NWS JSJ

November 9, 2024

NWS JSJ issued this flash flood warning at Nov 9, 2024, 10:16 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2024, 10:16 PM CST (04:16 UTC)
Expired
Nov 10, 2024, 1:30 AM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

094 
WGCA52 TJSJ 100416
FFWSJU
PRC053-089-119-100730-
/O.NEW.TJSJ.FF.W.0122.241110T0416Z-241110T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1216 AM AST Sun Nov 10 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Fajardo County in Puerto Rico...
  Luquillo County in Puerto Rico...
  Rio Grande County in Puerto Rico...

* Until 330 AM AST.

* At 1216 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1839 6575 1838 6575 1836 6567 1840 6559
      1836 6553 1833 6557 1834 6557 1838 6557
      1837 6562 1832 6565 1834 6562 1831 6561
      1828 6563 1827 6572 1830 6579 1827 6583
      1829 6587 1841 6587 1841 6590 1843 6584

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
068 
WGCA72 TJSJ 100725
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
325 AM AST Sun Nov 10 2024

PRC053-089-119-100735-
/O.EXP.TJSJ.FF.W.0122.000000T0000Z-241110T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fajardo PR-Luquillo PR-Rio Grande PR-
325 AM AST Sun Nov 10 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 330 AM AST EARLY THIS MORNING 
FOR FAJARDO, LUQUILLO AND RIO GRANDE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM AST Sunday for portions 
of Puerto Rico and Virgin Islands.

&&

LAT...LON 1839 6575 1838 6575 1836 6567 1840 6559
      1836 6553 1833 6557 1834 6557 1838 6557
      1837 6562 1832 6565 1834 6562 1831 6561
      1828 6563 1827 6572 1830 6579 1827 6583
      1829 6587 1841 6587 1841 6590 1843 6584

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 2:48 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Nov 9, 2:48 PM CST, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
448 PM AST Sat Nov 9 2024

.SYNOPSIS...

Unstable and wet conditions will continue for the next few days
as a passing tropical wave moves across the region. Moderate to
heavy showers and strong thunderstorms are expected to affect the
region through Sunday evening, resulting in a elevated to
significant rainfall risk. Some of the expected hazards, include:
urban and small stream flooding, quick river rises, mudslides and
flash flooding. Therefore, a Flash Flood Watch remains in effect
for the local islands through Sunday evening.

&&

.SHORT TERM...Tonight through Monday...

Variable weather conditions prevailed over the local islands today,
with limited to moderate showers across the eastern portions of
Puerto Rico and the U.S. Virgin Islands. In the afternoon, moderate
to heavy showers and isolated thunderstorms were observed across the
interior and western portions of Puerto Rico. Doppler radar
estimated between 2.0 to 3.0 inches of rain across these areas, with
the highest accumulations between Las Marias and Moca. Several Flood
Advisories were issued for the aforementioned areas. Overall,
highs remained in the mid to upper 80s along the coastal and urban
areas, and in the upper 70s to low 80s in the mountains.

Weather conditions will become more unstable overnight as a passing
tropical wave brings additional moisture into the area. The latest
precipitable water guidance has values up to 2.5 inches, suggesting
above-than-normal moisture across the region. Overnight, moderate to
heavy showers and strong thunderstorms will result in an elevated to
significant risk of excessive rainfall, mainly over eastern
Puerto Rico and the U.S. Virgin Islands. These conditions will
persist on Sunday, enhancing the potential for more showers and
thunderstorms across the region.

The tropical wave should depart the region by Sunday evening into
Monday, improving conditions across the islands. Nonetheless,
lingering moisture from the tropical wave in combination with
daytime heating and local effects will promote the formation of
additional activity mainly over the western municipalities of Puerto
Rico.

A Flash Flood Watch remains in effect through Sunday evening, with
potential impacts ranging from urban and small stream flooding to
flash and river flooding, especially in saturated areas. Residents
and visitors should monitor conditions closely and stay informed of
any guidance from local authorities.

.LONG TERM...Tuesday through Saturday...

/FROM PREV DISCUSSION...Issued at 513 AM AST Sat Nov 9 2024/

For the long term, variable weather conditions will prevail as mid
to upper-level ridges hold for most of the period, providing
stable conditions. Although drier intrusion at the mid to upper
level will remain in place for Wednesday, tropical moisture
trapped in the lower levels will reach the islands driven by the
east-southeast winds resulting from the interaction of a broad
surface high pressure over the Central Atlantic and a frontal
boundary and the associate low pressure sinking southeastward. This
change in the surface will induce a more east-southeast across
the islands. Under this pattern for Wednesday, a drier airmass
will reach the islands, limiting the widespread shower activity.

Stable conditions will not last much, and by Thursday, the
approach of moisture from a frontal boundary and a change in the
surface winds will enhance the showery pattern across the islands
again. Although the moisture from this feature moves near and over
the region on early Thursday, good convection is forecast for the
afternoon hours across the northeastern section of the islands
due to the northeast wind flow dominating the area. By Friday into
Saturday, as the global model guidance suggested, after the
Frontal Passage (FROPA), much drier air will dominate the pattern
with less shower activity and much colder temperatures.

&&

.AVIATION...
(18Z TAFs)

SHRA/TSRA dvlpd ovr wrn/nwrn PR and will cont till arnd 10/00Z. MVFR
conds with mtn obscurations there. Elsewhere VFR conds but with mtn
topping in -RA.  S of the FA TSRA with tops to FL500 are movg slowly
NW as they weaken. Some of these will mov ovr PR/USVI aft 10/02Z.
Sfc winds were E-SE 6-12 kts with sea breeze influences. These are
expected to continue mostly SE overnight. Max winds SW 25-30 kts
btwn FL430-480.

&&

.MARINE...

Light to moderate winds from the east southeast will prevail as a
surface trough moves across region for today into Sunday, increasing
on Monday after the passage of a tropical wave. An upcoming tropical
wave will result in an increase of shower and thunderstorm activity
resulting in localized hazardous marine conditions during the
weekend.

&&

.BEACH FORECAST...

There is a moderate to low risk of rip current across all the
exposed beaches of Puerto Rico and the U.S. Virgin Islands through
Sunday evening. For Monday, the risk of rip current will become
high for PR's northern coast. Although conditions might be
suitable for visiting the beaches, an increase in thunderstorms
might result in hazardous coastal conditions across the islands
until Sunday evening.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Sunday evening for PRZ001>013.

VI...Flood Watch through Sunday evening for VIZ001-002.

AM...None.
&&

SHORT TERM...CAM
LONG TERM....GRS
AVIATION...WS
PUBLIC DESK...MMC
Hazardous weather outlook, Nov 9, 3:23 AM CST, 18 hours 53 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
448 AM AST sábado 9 de noviembre de 2024

AMZ711>745-PRZ001>013-101000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
448 AM AST sábado 9 de noviembre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Las tormentas eléctricas aisladas a dispersas son posibles.
 Planee detener toda la actividad al aire libre y moverse a los
refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas amenazantes a la
vida, incluyendo deslizamientos de tierra, ingresando a estructuras
y cortando vecindarios,  especialmente en áreas propensas a
inundaciones y áreas con suelos saturados.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas, particularmente a través de las
playas de la mitad norte de Puerto Rico, Culebra y Vieques.

.DÍAS DOS A SIETE...domingo a viernes

Los aguaceros, las tormentas eléctricas y los vientos en aumento
generados por una onda tropical continuarán representando un riesgo
de lluvia excesiva, rayos y condiciones de brisa fuerte a ventosas
el domingo.  Para principios de la próxima semana, las marejadas del
norte generarán oleaje peligroso y corrientes marinas amenazantes a
la vida en las costas expuestas. También se espera que las
temperaturas cálidas regresen temprano la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-101000-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
448 AM AST sábado 9 de noviembre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Las tormentas eléctricas aisladas a dispersas son posibles.
 Planee detener toda la actividad al aire libre y moverse a los
refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Las inundaciones repentinas aisladas son
posibles.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la mayoría de las zonas de oleaje de todas las Islas
Vírgenes Estadounidenses.

.DÍAS DOS A SIETE...domingo a viernes

Los aguaceros, las tormentas eléctricas y los vientos en aumento
generados por una onda tropical continuarán representando un riesgo
de lluvia excesiva, rayos y condiciones de brisa fuerte a ventosas
el domingo.  Para principios de la próxima semana, las marejadas del
norte generarán oleaje peligroso y corrientes marinas amenazantes a
la vida en las costas expuestas. También se espera que las
temperaturas cálidas regresen temprano la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:45 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 7:11 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 7:44 PM CSTAreal Flood AdvisoryJSJ6 hr
Nov 9, 8:06 PM CSTFlash Flood WarningJSJ6 hr
Nov 9, 8:18 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 9:08 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 11:54 PM CSTFlash Flood WarningJSJ3 hr
Nov 10, 6:49 AM CSTAreal Flood AdvisoryJSJ6 hr
Nov 10, 7:42 AM CSTSmall Craft AdvisoryJSJ3 days
Nov 10, 8:16 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 10, 9:00 AM CSTAreal Flood AdvisoryJSJ4 hr
Nov 10, 9:01 AM CSTAreal Flood AdvisoryJSJ4 hr
Nov 10, 9:09 AM CSTFlash Flood WarningJSJ111 min
Nov 10, 9:23 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 10, 10:09 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 10, 10:16 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 10, 11:42 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 10, 2:05 PM CSTRip Current StatementJSJ4 days

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.